Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1990 Sep 13;323(11):693-9.

Cyclosporine-induced sympathetic activation and hypertension after heart transplantation.

Author information

  • 1Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas 75235-9034.

Abstract

BACKGROUND:

Hypertension is a frequent complication of cyclosporine-induced immunosuppression, but the underlying mechanism is unknown. In anesthetized animals, the administration of cyclosporine increases sympathetic-nerve discharge, which may contribute to hypertension.

METHODS:

To determine whether cyclosporine-induced hypertension is accompanied by sustained sympathetic neural activation in patients, we recorded sympathetic action potentials using intraneural microelectrodes (in the peroneal nerve) in heart-transplant recipients receiving azathioprine and prednisone alone (n = 5) or in combination with cyclosporine (n = 14). We performed the same studies in eight patients with myasthenia gravis who were receiving cyclosporine and eight who were not, in five patients with essential hypertension, and in nine normal controls.

RESULTS:

Heart-transplant recipients receiving cyclosporine had higher mean arterial blood pressure (+/- SE) than those not receiving cyclosporine (112 +/- 3 vs. 96 +/- 4 mm Hg; P less than 0.05) and a 2.7-fold higher rate of sympathetic-nerve firing (80 +/- 3 vs. 30 +/- 4 bursts per minute; P less than 0.05). For patients with myasthenia gravis, similar doses of cyclosporine were associated with smaller elevations in mean arterial blood pressure (100 +/- 2 mm Hg, as compared with 91 +/- 4 mm Hg in those not receiving cyclosporine; P less than 0.05) and in the rate of sympathetic-nerve firing (46 +/- 3 bursts per minute, as compared with 25 +/- 4 bursts per minute; P less than 0.05). Sympathetic activity in patients with heart transplants or myasthenia gravis who were not being treated with cyclosporine was no different from that in patients with essential hypertension or in normal controls.

CONCLUSIONS:

Cyclosporine-induced hypertension is associated with sympathetic neural activation, which may be accentuated by the cardiac denervation that results from heart transplantation.

Comment in

PMID:
2388667
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Write to the Help Desk